Skip to main content

Advertisement

Organophosphate poisoning: 10 years experience in a paediatric intensive care unit

Objective

To review our experience of organophosphate poisoning in the paediatric intensive care unit (PICU) of a university hospital.

Methods

Retrospective review of the hospital records of all children admitted to the PICU with organophosphate poisoning for the period January 1990–May 2000. Fifty-four children were admitted, median age 43 months (5–170) and weight 15 kg (7–36). Data are presented as median (range), and analysed by the Mann-Whitney and Fisher's Exact tests.

Results

Fifty-four per cent (n = 29) were from the Cape Town urban area, and 46% (n = 25) from rural areas, significantly more than expected for our PICU referral pattern (25% rural, P = 0.0075). Sixty-nine percent (n = 37) were boys and 31% (n = 17) girls (P = 0.039). There was no seasonal variation (winter, n = 25 vs summer, n = 29). The routes of poisoning were ingestion (n = 27, 50%), topical skin contamination (n = 8, 15%), a combination of the above (n = 5, 9%), and unknown (n = 14, 26%). Presenting clinical features included bronchorrhoea (n = 31, 57%), miosis (n = 30, 56%), seizures (n = 16, 30%), and sinus bradycardia (n = 2, 4%). Complications included acute respiratory distress syndrome (ARDS) (n = 2, 4%) and tachyarrhythmia (n = 9, 17%). Patients were treated with atropine median total dose 0.3 mg/kg (0.03–16.7) and obidoxime 4-8 mg/kg. Twenty-nine children (53%) required mechanical ventilation for median duration 2 days (1–39). Duration of PICU stay (survivors) was median 3 days (1–83). Four children (7%) died.

Decontamination prior to PICU admission was associated with a shorter hospital stay (median 3 vs 5 days) for survivors (P = 0.028), but not with a lower rate of complications (P = 0.73) or mortality (P = 0.34). The presence of a tachyarrhythmia was associated with an increased mortality (n = 4/9; 44% vs n = 0/45; 0%) (P = 0.0004).

Conclusion

More children than expected were from rural areas. Mortality in children with organophosphate poisoning is related to the presence of tachyarrhythmias. Early decontamination is associated with shorter hospital stay but not with decreased mortality.

Author information

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Verhulst, L., Waggie, Z., Hatherill, M. et al. Organophosphate poisoning: 10 years experience in a paediatric intensive care unit. Crit Care 5, P204 (2001). https://doi.org/10.1186/cc1271

Download citation

Keywords

  • Rural Area
  • Seasonal Variation
  • Mechanical Ventilation
  • Total Dose
  • Atropine